Pharma firm investigated over epilepsy drug linked to birth defects
French drugmaker Sanofi said on Tuesday it was being investigated over Depakine, an epilepsy drug which caused birth malfunctions and slow neurological development when taken during pregnancy.
The Paris prosecutor had already launched a preliminary investigation into the authorisation and marketing of Depakine in 2016, after France’s social affairs inspection agency IGAS criticised the slow response of health authorities and Sanofi to the risks related to the drug and its derivatives.
Sanofi said in a statement that the indictment, which may or may not lead to a trial, will allow it to defend itself and to “prove it has always complied with its to duty to inform and been transparent”.
Sanofi, which has repeatedly said it had no intention to compensate or take part in a state-backed compensation mechanism for Depakine, added it would continue to “fully cooperate with judicial authorities”, and was “confident” over the outcome.
Such legal cases can take years and do not necessarily result in significant amounts of compensation in France compared to other jurisdictions such as the United States.
In one of France’s biggest pharmaceutical scandals, privately-owned Servier has so far paid out 152.5 million euros ($169 million) to patients.
Sodium valproate, the active molecule in Depakine, has been on the market since 1967 to treat epilepsy and bipolar disorder. It features on the World Health Organization’s (WHO) list of “essential medicines”.
Depakine, which lost its patent in 1998, is prescribed in more than 100 countries. It is also sold under the names Depakote and Epilim.
IGAS estimated that between 2006 and 2014, 425 to 450 babies suffered congenital birth defects or were stillborn following exposure to Depakine.
Marine Martin, president of victims association APESAC, said on Twitter she was “extremely satisfied to see the criminal proceedings she launched in 2016 reach an important threshold”.
“Sanofi will have to deal with the tens of thousands of poisoned victims, out of which more than a hundred died”.
The French firm become aware of the risk of foetus malformation in the 1980s and then, around 2003, of the drug’s impact on the neurological development of the foetus, with a risk of autism or learning difficulties.
The US Food and Drug Administration warned in 2013 that valproate should not be taken during pregnancy.